Washington, 2023

High Wind in Washington, June 13, 2023

June 13, 2023 · NWS OTX · 2 events in 2 counties and zones

A dry cold front moved through the area and brought high winds to the Eastern Cascade Valleys and Western Columbia Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A dry cold front moved through the area and brought high winds to the Eastern Cascade Valleys and Western Columbia Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 13, 2:01 PM PST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 2:01 PM PST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
301 PM PDT Tue Jun 13 2023

.SYNOPSIS...
An passing cold front is bringing breezy and gusty conditions
tonight through Wednesday and more seasonal temperatures for the
second half of the week before an incoming trough for the weekend.

&&

.DISCUSSION...
Tonight through Thursday: The convective conditions over the Idaho
Panhandle and Northeast WA will continue into the evening before
calming. A potent cold front is approaching the region with upper
level clouds currently increasing West to East over the Inland
Northwest. Once the storms have diminished, winds will be the
concern through the Cascades Valleys and across the Basin. Through
10 PM, perpendicular valleys to the Cascade mountain range,
through the Wenatchee Valley, onto the Waterville Plateau, western
and south-central Columbia Basin will easily see wind speeds in
the 20-30 mph range and gusts 40-50 mph out of the west. Through
10pm the winds will strengthen and be the strongest. Over a 60%
chance of sustained winds over 30 mph in parts of Douglas and
Grant counties and over 30% chance in the Wenatchee area. As for
the Okanogan Valley, winds will be slightly muted thanks to the
terrain and orientation of this valley. Omak has nearly a 50%
chance of seeing sustained winds of 30 mph or more and 80-90%
chance of wind gusts over 40 mph. As the front moves rapidly to
the east by Wednesday morning, the gusty winds will blow through
the Palouse bringing gusts to 30-35 mph for locations from Spokane
to Pullman/Moscow.

Wednesday through Thursday: A flat ridge pattern will allow for
brief break from the active thunderstorms from the past several
days. Lingering rain showers threat will continue over Northeast WA
and North ID. Wednesday is expected to be the better day for showers
as probabilities for half an inch of rain are around 20-30%. Winds
will decrease through the day as the front exits the region.
Temperatures will dive behind the cold front for Wednesday with
most locations seeing a 15 degree drop from Tuesday. Highs will
be in the upper 60s and 70s. Lows will be in the upper 40s and
50s. /JDC

Friday through Tuesday: Ensembles are in good agreement of the
ridge flattening and shifting to the east as a low pressure
system moves out of the Gulf of Alaska. A weak front will move
through the region late Friday night/early Saturday morning. Winds
will increase Friday afternoon ahead of the front with gusts 15
to 25 mph...strongest across central WA Cascade gaps and
Waterville Plateau. As the trough approaches and then possibly
sits over the Pacific Northwest by the end of the weekend and
early next week...we will see breezy winds each afternoon and
early evening through the weekend, with Saturday seeing the
strongest winds with gusts 30 to 35 mph across portions of central
WA.

With the trough in the vicinity, or over the region...expect
temperatures to cool through the weekend. Friday will be the
warmest, with highs in the mid 70s to mid 80s. Then by
Sunday/Monday we will see highs in the 60s, which is about 10 to
15 degrees below average for mid June. Haven't been able to say
below average temps for awhile. This trough will also keep showers
going at times, especially across the mountains, extreme eastern
WA and the ID Panhandle. Quite a different Father's Day weekend
expected compared to our Mother's Day. /Nisbet

&&

.AVIATION...
00Z TAFs: A strong cold front will bring increasing sustained and
gusty west-southwest winds through Wednesday morning. The
strongest winds will occur in Central Washington with gusts of
35-45 kts expected. Winds will weaken across Central Washington
late tonight, around 06z, and remain elevated in eastern
Washington into Wednesday morning. TAF sites are expecting winds
gusts into the mid 30s kts./JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  69  48  75  50  80 /  20  60  40  10   0   0
Coeur d'Alene  49  66  48  73  49  77 /  40  70  60  20   0   0
Pullman        45  66  46  70  45  77 /  20  30  30  10   0   0
Lewiston       55  75  54  79  54  86 /  20  10  20  10   0   0
Colville       45  66  44  75  45  78 /  60  80  50  10   0   0
Sandpoint      48  59  48  71  49  75 /  50  90  70  40  10   0
Kellogg        48  59  50  66  50  75 /  40  80  60  40   0   0
Moses Lake     49  77  48  82  50  86 /  10  10  10   0   0   0
Wenatchee      54  72  53  81  56  84 /  10  10   0   0   0   0
Omak           53  75  50  82  55  83 /  20  30  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 11 PM PDT this evening for Moses Lake Area-
     Waterville Plateau-Wenatchee Area.

&&

In the hours before

Special weather statement, Jun 13, 3:00 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
400 PM PDT Tue Jun 13 2023

IDZ001-WAZ037-132345-
Northern Panhandle ID-Northeast Mountains WA-
400 PM PDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of western Boundary,
northwestern Bonner and northeastern Pend Oreille Counties through
445 PM PDT...

At 359 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 37 miles northeast of Colville to 8 miles
southeast of Nordman. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nordman, Metaline Falls, Beaver Creek Campground, Sullivan Lake
Campground, Coolin, and Noisy Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4867 11638 4843 11684 4881 11739 4900 11732
      4900 11695 4901 11692 4900 11675
TIME...MOT...LOC 2259Z 218DEG 24KT 4888 11725 4853 11683

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Butler
Special weather statement, Jun 13, 3:22 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
422 PM PDT Tue Jun 13 2023

IDZ004-140000-
Central Panhandle Mountains ID-
422 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern
Shoshone County through 500 PM PDT...

At 422 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bovill, or 29 miles southeast of St. Maries,
moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarkia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4693 11629 4699 11632 4708 11612 4694 11602
TIME...MOT...LOC 2322Z 244DEG 10KT 4696 11622

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, Jun 13, 3:26 PM PST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
426 PM PDT Tue Jun 13 2023

IDZ003-004-026-140000-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
426 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern Latah
and north central Nez Perce Counties through 500 PM PDT...

At 426 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kendrick, or 16 miles northwest of Orofino, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kendrick and Southwick.

This includes U.S. Highway 12 in Idaho between mile markers 24 and
26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 11672 4669 11647 4663 11643 4662 11645
      4653 11646 4651 11662
TIME...MOT...LOC 2326Z 244DEG 10KT 4659 11657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Butler
Special weather statement, Jun 13, 3:33 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Spokane WA
433 PM PDT Tue Jun 13 2023

IDZ001-140015-
Northern Panhandle ID-
433 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern
Boundary and east central Bonner Counties through 515 PM PDT...

At 433 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kootenai, or 8 miles northeast of Sandpoint, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bonners Ferry, Naples, Elmira, and Colburn.

This includes U.S. Highway 95 in Idaho between mile markers 480 and
509.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4872 11631 4850 11605 4840 11605 4826 11642
      4849 11676
TIME...MOT...LOC 2333Z 232DEG 23KT 4836 11642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Local storm report, Jun 13, 3:59 PM PST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
459 PM PDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             3 SW Bayview            47.95N 116.60W
06/13/2023  E0.88 inch       Kootenai           ID   Park/Forest Srvc

            Farragut State Park Visitor Center employee
            estimates nickel size hail.

&&

DB
Local storm report, Jun 13, 4:00 PM PST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
500 PM PDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     1 WSW Bayview           47.97N 116.58W
06/13/2023                   Kootenai           ID   Park/Forest Srvc

            State Park Ranger reported camp site damage
            and tree damage.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wenatchee Area

When
June 13, 5:35 PM PST to 7:35 PM PST
Where
Wenatchee Area forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Mesonet TT246 recorded a gust of 61 MPH at 1835LST.

High Wind, Moses Lake Area

When
June 13, 6:22 PM PST to 7:22 PM PST
Where
Moses Lake Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

AV884 in Beverly recorded a gust of 63 MPH at 1902LST. A gust of 61 MPH was recorded 2 miles West of Mattawa.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115842, 1115841.